Kansas, 2014

High Wind in Kansas, April 28, 2014

April 28, 2014 · NWS ICT · 4 events in 2 counties and zones

An intense surface cyclone that moved slowly east from Nebraska to Iowa caused northwest winds ranging from 55 to 70 mph to whip across Central & South-Central Kansas from mid-afternoon to early in the evening.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An intense surface cyclone that moved slowly east from Nebraska to Iowa caused northwest winds ranging from 55 to 70 mph to whip across Central & South-Central Kansas from mid-afternoon to early in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 28, 11:32 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 28, 11:32 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1232 PM CDT MON APR 28 2014

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 335 AM CDT MON APR 28 2014

STRONG WINDS WILL CONTINUE TO BE THE FORECAST CONCERN THE NEXT
COUPLE OF DAYS AS THE DEEP CLOSED LOW ACROSS NEBRASKA TODAY
MOVES SLOWLY EAST ACROSS IOWA ON TUESDAY. STRONG AND NEARLY
UNIDIRECTIONAL WEST-NORTHWEST FLOW AIDED BY DIURNAL HEATING WILL
RESULT IN SIGNIFICANT WIND AGAIN TODAY EASILY EXCEEDING ADVISORY
CRITERIA ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS. WINDS
COULD FLIRT WITH WARNING CRITERIA IN THE RUSSELL/GREAT BEND
AREAS...SO DAY SHIFT WILL NEED TO MONITOR TRENDS. DUST FROM
SUNDAY WAS STILL SETTLING OUT ACROSS PARTS OF SOUTH CENTRAL
KANSAS AND THE WICHITA METRO EARLY THIS MORNING. HOWEVER THE
STRONG WINDS TODAY SHOULD RESULT IN RENEWED AREAS OF BLOWING
DUST ORIGINATING FROM NORTHEAST COLORADO AND NORTHWEST
KANSAS...SPREADING DOWNSTREAM ACROSS MUCH OF THE FORECAST AREA
DURING THE DAY AND EARLY EVENING. IF RESTRICTION TO VISIBILITY
BECOMES LOW ENOUGH...CLOSER TO 1SM OVER ENOUGH SPACE AND TIME
THEN A BLOWING DUST ADVISORY MAY BE NEEDED LATER TODAY FOR
PORTIONS OF CENTRAL OR SOUTH CENTRAL KANSAS. A FEW SHOWERS MAY
DEVELOP SOUTH OF THE LOW CENTER AND ROTATE SOUTHEAST ACROSS NORTH
CENTRAL KANSAS...WITH ANOTHER AREA OF SHOWERS/WEAK CONVECTION
POSSIBLE ALONG THE OKLAHOMA BORDER IN SOUTHEAST KANSAS LATE THIS
AFTERNOON. A LOBE OR TWO OF VORTICITY ARE EXPECTED TO ROTATE
SOUTHEAST AROUND THE LOW ACROSS KANSAS TONIGHT AND TUESDAY
PROVIDING MODEST CHANCES FOR LIGHT SHOWERY PRECIPITATION. THIS
WILL ALSO PUSH A SECONDARY FRONT AND MUCH COOLER AIR SOUTH
ACROSS THE AREA RESULTING IN UNSEASONABLY CHILLY TEMPERATURES ON
TUESDAY. STRONG AND GUSTY NORTHWEST WINDS ARE EXPECTED AS WELL
WITH ANOTHER WIND HEADLINE QUITE POSSIBLE ACROSS CENTRAL KANSAS.
THE BROADENING UPPER LOW WILL MOVE FURTHER NORTHEAST AWAY FROM
THE AREA INTO WEDNESDAY...THOUGH THE COOLISH NORTHERLY FLOW WILL
REMAIN IN PLACE ACROSS THE AREA.

DARMOFAL

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 335 AM CDT MON APR 28 2014

A HIGH AMPLITUDE FLOW REGIME WILL PREVAIL ACROSS THE CONUS
INTO THE LATTER PORTION OF THE WEEK...WITH THE LINGERING
UPPER TROF MOVING EAST OF THE REGION BY FRIDAY. A SOMEWHAT
MORE ZONAL FLOW WILL DEVELOP OVER THE WEEKEND...WITH A RETURN
TO MILDER TEMPERATURES CLOSER TO SEASONAL CLIMO.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1230 PM CDT MON APR 28 2014

STEEP LAPSE RATES AND STRONG WINDS ALOFT...WILL RESULT IN VERY
WINDY CONDITIONS AT ALL SITES THROUGHOUT THE PERIOD. MODELS
FAIRLY CONSISTENT WITH INCREASING LIFT/MOISTURE WHICH WILL LEAD
TO LIGHT PRECIPITATION MOST LIKELY AT KRSL/KSLN STARTING AFTER
MIDNIGHT AND CONTINUING INTO THE MORNING. PRECIPITATION COULD WORK
INTO KHUT/KICT AROUND/AFTER DAYBREAK. PREDOMINATELY VFR CONDITIONS
ARE ANTICIPATED...BUT A FEW HOURS OF HIGH MVFR CONDITIONS ARE
POSSIBLE...WITH THE GREATER CHANCES ROUGHLY 1000 UTC-14 UTC AROUND
KRSL/KSLN/KHUT. MVFR CONDITIONS ALSO POSSIBLE AT KICT BUT CHANCES
LOOK A BIT LOW TO MENTION AT THIS TIME. -HOWERTON

&&

.FIRE WEATHER...
ISSUED AT 335 AM CDT MON APR 28 2014

ANOTHER SIGNIFICANT FIRE WEATHER DAY IS POSSIBLE ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS WHERE GRASSES
REMAIN MOSTLY CURED...GENERALLY WEST OF I-135 AND NORTH OF
HIGHWAY 54. GUSTY AND POTENTIALLY STRONG NORTHWEST WINDS
AGAIN TUESDAY WILL ELEVATE THE GRASSLAND FIRE DANGER THOUGH
SLIGHTLY HIGHER HUMIDITY VALUES SHOULD MITIGATE EXTREME GFDI
VALUES.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  44  57  38 /  10  20  40  20
HUTCHINSON      66  41  56  37 /  10  30  40  20
NEWTON          66  41  54  36 /  10  30  50  20
ELDORADO        67  43  56  38 /  10  20  40  20
WINFIELD-KWLD   71  44  59  38 /  10  20  30  20
RUSSELL         60  39  53  35 /  20  30  60  20
GREAT BEND      63  39  54  34 /  20  30  50  20
SALINA          63  41  54  36 /  20  30  70  30
MCPHERSON       65  40  55  36 /  20  30  50  20
COFFEYVILLE     71  46  61  40 /  20  20  30  20
CHANUTE         68  45  59  38 /  10  20  50  30
IOLA            67  45  58  39 /  10  20  60  30
PARSONS-KPPF    70  45  60  39 /  20  20  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-
047>051-067-068-082-083.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>069-082-083.

&&
Hazardous weather outlook, Apr 28, 3:22 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
422 AM CDT MON APR 28 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290930-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
422 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO NORTHWEST WINDS WILL DEVELOP AGAIN TODAY ACROSS
MUCH OF SOUTH CENTRAL AND CENTRAL KANSAS. THIS WILL RESULT IN
VERY HIGH TO EXTREME GRASSLAND FIRE DANGER. THE STRONG WINDS MAY
ALSO RESULT IN AREAS OF BLOWING DUST AND REDUCED VISIBILITY.
PLEASE REFER TO THE LATEST RED FLAG WARNING AND WIND ADVISORY FOR
DETAILS.

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON FOR
THE OKLAHOMA BORDER COUNTIES OF SOUTHEAST KANSAS. HOWEVER STRONG
OR SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY AND OCCASIONALLY STRONG NORTHWEST WINDS ARE EXPECTED
AGAIN ON TUESDAY...WHICH WILL RESULT IN VERY HIGH GRASSLAND
FIRE DANGER FOR LOCATIONS GENERALLY ALONG AND WEST OF I-135.

GUSTY WINDS WILL PERIODICALLY ELEVATE THE GRASSLAND FIRE
DANGER DURING THE AFTERNOON HOURS ON WEDNESDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SUNDAY. HOWEVER
THE RISK FOR ORGANIZED STORMS AND SEVERE WEATHER APPEARS LOW
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Barton

When
April 28, 2:15 PM CST to 2:17 PM CST
Where
Barton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

The report was received via twitter. No damage was reported.

High Wind, Barton

When
April 28, 2:15 PM CST to 2:20 PM CST
Where
Barton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

No damage was reported.

High Wind, Barton

When
April 28, 3:55 PM CST to 4:00 PM CST
Where
Barton forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

No damage was reported.

High Wind, Sedgwick

When
April 28, 5:33 PM CST to 5:35 PM CST
Where
Sedgwick forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

The gust was measured 5 miles north of Derby at McConnell Air Force Base.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512598, 512599, 512600, 512602.